Youth and Prescription Painkillers

What Parents Need to Know …

Prescription opioids, sometimes called prescription painkillers, are now one of the most commonly misused substances among Ontario youth. When used appropriately, they can be very effective in treating severe pain. But opioids can also produce a state of euphoria, making them prone to misuse. There are two types of opioid pain pills:

  • over-the-counter opioids, which include drugs containing codeine, such as 222s and Tylenol 1.
  • opiods that must be prescribed by a doctor or dentist, which include Tylenol 2, 3, and 4; OxyNEO (previously OxyContin); Demerol; Percocet; Talwin; Dilaudid; and Tramadol.
group of teenagers arm-in-arm on a sidewalk

What Should I Be Concerned About?

Many young people mistakenly believe that prescription opioids are safer than street drugs. They may think that because opioids are prescribed medicines, using these drugs is not as dangerous as using drugs such as cocaine or methamphetamine. This is a myth. Opioids are powerful medications, and misusing them can be harmful for a variety of reasons:

  • Opioids can be addictive. This may include physical dependence, where over time a person’s body gets used to the drug and develops tolerance to some of its effects. This means that the person needs to take more and more to get the same feelings. As the amount taken increases, so does the risk of overdose.
  • Teens who are dependent on opioids may experience withdrawal if they suddenly stop using the drug. The symptoms of withdrawal include intense restlessness, muscle and bone pain, insomnia, diarrhea, vomiting and cold flashes. The experience of withdrawal can lead to depression and suicidal feelings, resulting in a cycle that can end with suicide or unintentional overdose.
  • When opioids are combined with alcohol and/or some other prescription or over-the-counter drugs, the risk of overdose increases.

Isn’t Use of Street Drugs More Harmful?

Misuse of prescription opioids can be at least as harmful as using alcohol or street drugs. Also, it is illegal for anyone without a prescription to possess, use or share prescriptions, including prescription opioids. If they are found in a student’s locker or car, the person can be charged with possession of drugs.

Why Do Young People Misuse Prescription Opioids?

Most teens and adults do not understand the risks involved in misusing prescription drugs. Teens may use opioids non-medically for pleasure or to help them handle stress because:

  • They don’t understand the risks of taking drugs not prescribed specifically for them.
  • They think the drugs are safe to use because they have been prescribed to someone by a physician.
  • Prescription opioids are easier to access than street drugs.
  • They have not yet learned other ways to help them cope with stress or unpleasant feelings.

How Can I Help Prevent This From Escalating?

Education and controlled access can help reduce the risk of opioid misuse, especially by youth. Put these tips into action and help keep our youth and communities healthy and safe:

  • Create the opportunity for open and clear communication about medication and drug use. Ensure that everyone in the house knows what opioids are, their effects and risks, and to call 911 if a person has an overdose.
  • Negotiate clear rules with your teen about the use of prescription opioids, just as you do with alcohol and other drug use. Some examples of clear rules are never taking prescription opioids with alcohol and not sharing medication with others.
  • Model safe and appropriate use of medication and other legal substances that you may use, such as alcohol.
  • Clean out your medicine cabinet and bring leftover or old medications to your local pharmacist for safe disposal. Do not flush medications or throw them in the garbage.

How Do I Recognize the Signs of a Problem?

Signs of a problem with opioids or other substances may include mood changes (i.e. irritability, depression or agitation); personality changes; lack of interest in school or other activities; changes in energy, sleep or appetite; change in friends, etc.

What Should I Do If I Suspect a Problem?

If you think your teen may be misusing opioids:

  • Pick a good time to raise the issue—when people are calm and there are no distractions. Raising the issue when you are angry or when the young person is under the influence of painkillers, is not a good idea.
  • Let your teen know you care, and that that’s why you are raising the issue.
  • If you are unsure whether your teen is misusing painkillers, check it out in a concerned way. Accusations can lead the person to deny a problem, even if one exists. Ask questions that encourage your teen to talk rather than give yes or no answers.
  • Offer support. Let your teen know that you are prepared to help change things that may be contributing to his or her use of opioids.
  • Get support from someone you trust, such as a family member, a friend, a counsellor, or from your family doctor.

What Are the Signs of an Overdose?

Opioids slow down the part of the brain that controls breathing. Signs of an overdose include slow breathing, bluish skin and unconsciousness. If you suspect and overdose, call 911 immediately.

Adapted from: Centre for Addiction and Mental Health (CAMH) article.